Preventing Chemotherapy-Induced Cardiomyopathy: Can We? Should We?

Maya E. Guglin, MD, PhD
Published: Tuesday, Sep 04, 2018
UKMaya E. Guglin, MD, PhD
Maya E. Guglin, MD, PhD
 
Professor
University of Kentucky College of Medicine
Cardiologist
UK Healthcare
Lexington, KentuckyStrategic Partnership
Chemotherapy can cause multiple cardiac adverse effects (AEs), including proarrhythmia, coronary spasm resulting in acute myocardial infarction, and QT prolongation. But no other AE has attracted as much attention, discussion, studies, or resources as chemotherapy-induced cardiomyopathy, which can be either a silent decrease in left ventricular ejection fraction (LVEF) or an overt clinical syndrome of fluid retention due to decreased cardiac output, also known as heart failure (HF). In the most severe cases, the condition can lead to a substantial and irreversible decrease in LVEF, perhaps requiring cardiac transplantation or mechanical circulatory support. What an unfortunate conundrum for oncologists, who might be able to save a patient from cancer only to leave that person with a lifelong cardiac deficit!

Supportive Therapy Explored

The results of several small studies suggest that adding angiotensin converting enzyme (ACE) inhibitors and/or beta-blockers to a chemotherapy regimen for patients with breast cancer could limit heart damage. Investigators at the University of Kentucky in Lexington and colleagues set out to explore the hypothesis on a larger scale.
... to read the full story
To Read the Full Story

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 22nd Annual International Congress on Hematologic Malignancies®: Focus on Leukemias, Lymphomas and MyelomaMay 30, 20192.0
Online Medical Crossfire®: 5th Annual Miami Lung Cancer ConferenceMay 30, 20196.5
Publication Bottom Border
Border Publication
x